Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 20, 1999, 9:31 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1999, 9:31 PM CDT (02:31 UTC)
- Expired
- May 20, 1999, 11:30 PM CDT
- In force
- 119 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 210235 FFWTOP KSC111-127-197-210430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 931 PM CDT THU MAY 20 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS SOUTHEAST MORRIS COUNTY IN EAST CENTRAL KANSAS SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1130 PM CDT * AT 927 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF ESKRIDGE TO 8 MILES SOUTH OF WILSEY...OR ALONG A LINE EXTENDING FROM 25 MILES SOUTHWEST OF TOPEKA TO 25 MILES WEST OF EMPORIA...MOVING EAST AT 15 MPH. DOPPLER RADAR ESTIMATES AND SPOTTER REPORTS INDICATED RAINFALL RATES AROUND AN INCH AND A HALF PER HOUR. TOTAL RAINFALL COULD EXCEED THREE INCHES BY 1030 PM. LAW ENFORCEMENT REPORTED STREET FLOODING IN COUNCIL GROVE IN SOUTHEAST MORRIS COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TOPEKA.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:25 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 20, 3:25 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU MAY 20 1999 ...POTENTIAL FOR SEVERE STORMS/HEAVY RAINS NORTH CENTRAL THE MAIN CONCERN... NGM...AND TO SOMEWHAT LESSER EXTENT THE AVIATION...ARE THE MODELS OF CHOICE AS THE ARE VERIFYING CURRENT TRENDS BETTER THAN ETA... PARTICULARLY IN QPF. SURFACE PLOT/AWIPS MSAS ANALYSES SHOWING CONVERGENCE/INSTABILITY MAXIMIZING ALONG FRONT FROM NORTHEAST NEBRASKA TO SOUTHWEST KS. THERE WILL BE A THREAT FOR SEVERE STORMS IN NORTH CENTRAL KS THIS EVENING...BUT THE BIGGER CONCERN IS POSSIBLE HEAVY RAINFALL. PRECIPITABLE WATER FROM MODELS IN THE 1 TO 1.5 INCH RANGE SO SEVERAL INCHES IS POSSIBLE. FLASH FLOOD GUIDANCE VALUES ARE AT 1 TO 1.5 INCHES IN NORTH CENTRAL KS ZONES. WITH SLOW MOVEMENT OF FRONT AND BEING IN NORTHEAST QUADRANT OF VORT MAX...NORTH CENTRAL ZONES WOULD CERTAINLY APPEAR TO HAVE BEST CHANCE FOR HEAVY RAINS AND WILL GO WITH FLASH FLOOD WATCH FOR THAT AREA TONIGHT. OBVIOUSLY LOOKS LIKE THUNDERSTORMS WILL MOVE EAST ACROSS ENTIRE CWA DURING THE NIGHT. STORMS NOT LIKELY TO MAKE IT INTO NORTHEAST AND EAST CENTRAL KS UNTIL AROUND OR AFTER MIDNIGHT AND BELIEVE BY THAT TIME THE STORMS WILL BE WEAKENING SOMEWHAT AND THUS THE THREAT FOR EXCESSIVELY HEAVY RAINS NOT AS GREAT. FOR FRIDAY...SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN PART OF CWA INTO THE MORNING...BUT SHOULD BE GONE BY NOON AS UPPER SYSTEM/FRONT MOVES ON EAST OUT OF AREA. WEAK HIGH BUILDING IN BEHIND SYSTEM SHOULD ALLOW FOR PARTLY SUNNY SKIES TO RETURN TO MOST OF CWA BY MID/LATE AFTERNOON. FOR FRIDAY NIGHT AND SATURDAY...WILL CONTINUE WITH DRY FORECAST ALTHOUGH WARM ADVECTION BEGINS LATE IN THE NIGHT OVER NORTH CENTRAL KS SO MAY SEE SOME INCREASE IN CLOUDS THAT AREA. OVER NORTHEAST AND EAST CENTRAL...WEAK HIGH PRESSURE OVER THE AREA MAY CREATE NEARLY IDEAL CONDITIONS FOR FOG LATE IN THE NIGHT AS SKIES WILL REMAIN CLEAR. SOUTH WINDS RETURN ON SATURDAY SO SOMEWHAT WARMER TEMPERATURES IN THE 80 TO 85 DEGREE RANGE LOOK REASONABLE AS PER GUIDANCE. IN EXTENDED PERIOD...APPEARS TO BE ANOTHER GOOD CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY MORNING AS NEXT NORTHERN STREAM SHORTWAVE PUSHES FRONT ACROSS THE AREA. .TOP...FFA TONIGHT FOR NORTH CENTRAL KS ZONES 8..9..10..20..21 AND 32 38
In the hours before
Special weather statement, May 20, 7:41 PM CDT, 1 hour 50 minutes before
KSZ008-009-020-021-034-035-210100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 741 PM CDT THU MAY 20 1999 ...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF NORTHCENTRAL KANSAS... THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON. STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED. DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE DIMINISHING BY 8 PM.
Special weather statement, May 20, 7:41 PM CDT, 1 hour 50 minutes before
KSZ008-009-020-021-034-035-210100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 741 PM CDT THU MAY 20 1999 ...SEVERE THUNDERSTORM WATCH 300 HAS BEEN CANCELED FOR MUCH OF NORTHCENTRAL KANSAS... THE FOLLOWING COUNTIES...ARE NO LONGER INCLUDED...IN THE WATCH ARE...CLAY...CLOUD...OTTAWA...REPUBLIC...AND WASHINGTON. STRONGEST THUNDERSTORMS ARE NOW EAST OF THE AREA...AND THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED. DICKINSON COUNTY REMAINS IN THE WATCH...BUT THUNDERSTORMS SHOULD BE DIMINISHING BY 8 PM.
Local storm report, May 20, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 2 W WAMEGO KS 60 MPH TSTM GUST
05/20/99 POTTAWATOMIELocal storm report, May 20, 8:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU MAY 20 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 2 W WAMEGO KS 60 MPH TSTM GUST
05/20/99 POTTAWATOMIESpecial weather statement, May 20, 9:10 PM CDT, 21 minutes before
KSZ008-009-020-021-034-035-210225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 910 PM CDT THU MAY 20 1999 ...SEVERE THUNDERSTORM WATCH 300 EXPIRED AT 9 PM... NO COUNTIES IN NORTHCENTRAL KANSAS ARE CURRENTLY UNDER A SEVERE WEATHER WATCH. DLR
Special weather statement, May 20, 9:18 PM CDT, 13 minutes before
KSZ010-011-022-023-036-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 918 PM CDT THU MAY 20 1999 ...SEVERE THUNDERSTORM WATCH 302 HAS BEEN CANCELED FOR A PORTION OF NORTHEAST KANSAS... THE FOLLOWING COUNTIES...ARE NO LONGER...UNDER A SEVERE WEATHER WATCH...GEARY...MARSHALL...MORRIS...NEMAHA...AND POTTAWATOMIE. SEVERE THUNDERSTORM WATCH 302...CONTINUES IN EFFECT...GENERALLY SOUTH AND EAST OF A LINE FROM HIAWATHA...ACROSS HOLTON AND ALMA...TO WEST OF COUNCIL GROVE. DLR
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 45 min |
| May 20, 11:19 PM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 86 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.